Alert archive / Arizona / Special Weather Statements in 2020

Special Weather Statement, NWS Tucson, AZ

August 11, 2020

NWS Tucson, AZ issued this special weather statement at Aug 11, 2020, 5:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2020, 5:21 PM MST (00:21 UTC)
Expired
Aug 11, 2020, 6:00 PM MST
In force
39 min
Issued by
NWS Tucson, AZ

The radar

The Phoenix radar (KIWA), 149 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
3506 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

176 
WWUS85 KTWC 120021
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
521 PM MST Tue Aug 11 2020
 
AZZ502-120100-
Tohono O'odham Nation including Sells-
521 PM MST Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
600 PM MST...

At 520 PM MST, Doppler radar was tracking a strong thunderstorm near
Pisinemo, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pisinemo, San Simon and San Simon West. 

LAT...LON 3200 11228 3195 11248 3223 11263 3230 11233
TIME...MOT...LOC 0020Z 164DEG 10KT 3205 11241 

$$

Carpenter

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 11, 2:10 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 11, 2:10 PM MST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
210 PM MST Tue Aug 11 2020

.SYNOPSIS...High pressure will push our above average heat to
near record levels the second half of the week. A modest moisture
increase will bring a few storms to the area, but still well below
average for mid August.

&&

.DISCUSSION...The main message for the rest of this week into early
next week will be the heat. Record or near record high temperatures
can be anticipate Thursday into the weekend. That said, the
Excessive Heat Watch has been upgraded to a Warning for Thursday
into Sunday. Might need to eventually extend this Excessive Heat
Warning into Monday if deeper moisture doesn't spread into the area
by Monday.

Recent models continued to show the ridge of high pressure aloft
strengthening overhead Thursday through the weekend as it builds
northward and becomes centered over the Great Basin region by
Monday. This northward shift in the center of the upper high will
allow deeper moisture pooled south of the International Border to
move into the region. The steering flow will also become more
favorable for supporting areawide thunderstorms as a deeper layer of
easterly winds develop with the upper high centered north of the
area. This advertised upswing in thunderstorm activity next week
should help lower high temperatures a few degrees as well.

&&

.AVIATION...Valid through 13/00Z.
Thru 12/08Z, SCT-BKN clouds at 10k-15k ft MSL east of a KOLS-KSAD
line, with FEW-SCT clouds at 10k-15k ft MSL elsewhere. Aft 12/08Z,
FEW-SCT clouds areawide at 10k-15k FT MSL. A slight chance of
-TSRA/-SHRA mainly south and southeast of KTUS in the vicinity of
KOLS and KALK thru 12/04Z. SFC wind generally less than 12 kts
through the forecast period, with NWLY winds in the afternoon and
early evening and SFC wind variable in direction at other times.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...There will be a slight chance of showers and
thunderstorms generally south and southeast of Tucson early this
evening. Otherwise, hot and dry weather will be the main theme
through the upcoming weekend, along with isolated shower and
thunderstorm chances. 20-foot winds will follow typical diurnal
patterns at less than 15 mph outside of any thunderstorm wind gusts.
Daytime humidity will generally be in the 15 to 25 percent range in
the valleys and 20 to 30 percent in the mountains with moderate to
good overnight recoveries.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    Excessive Heat Warning from Thursday morning through Sunday
    evening for AZZ501>506-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 11, 2:25 PM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
225 PM MST Tue Aug 11 2020

AZZ502-503-515-112200-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
225 PM MST Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
300 PM MST...

At 224 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles west of Arivaca, or 29 miles west of Tubac, moving northeast at
5 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Sasabe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3148 11151 3152 11164 3171 11158 3168 11144
TIME...MOT...LOC 2124Z 207DEG 5KT 3158 11155

Zell
Special weather statement, Aug 11, 3:49 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
349 PM MST Tue Aug 11 2020

AZZ502-503-515-112330-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
349 PM MST Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 430 PM
MST...

At 348 PM MST, Doppler radar was tracking a strong thunderstorm near
Kitt Peak, or 16 miles east of Sells, moving north at 10 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
San Isidro, Kitt Peak, Fresnal Canyon and Pan Tak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3178 11156 3178 11167 3210 11176 3211 11149
TIME...MOT...LOC 2248Z 192DEG 8KT 3186 11162

Zell
Special weather statement, Aug 11, 4:27 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
427 PM MST Tue Aug 11 2020

AZZ502-120015-
Tohono O'odham Nation including Sells-
427 PM MST Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 515 PM
MST...

At 427 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles south of Pisinemo, moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pisinemo, Santa Cruz, Kots Kug, Papago Farms and Kupk.

LAT...LON 3177 11245 3200 11254 3204 11219 3170 11219
      3170 11223
TIME...MOT...LOC 2327Z 169DEG 12KT 3177 11233

Carpenter
Special weather statement, Aug 11, 4:31 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
431 PM MST Tue Aug 11 2020

AZZ502-120030-
Tohono O'odham Nation including Sells-
431 PM MST Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
530 PM MST...

At 430 PM MST, Doppler radar was tracking a strong thunderstorm near
San Isidro, or 13 miles northeast of Sells, moving north at 10 mph.

Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm.

Locations impacted include...
San Isidro, Comobabi, South Comobabi, Santa Rosa Ranch and Sil Nakya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3200 11166 3198 11182 3223 11189 3226 11157
TIME...MOT...LOC 2330Z 180DEG 11KT 3208 11174
Special weather statement, Aug 11, 5:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
521 PM MST Tue Aug 11 2020

AZZ502-120100-
Tohono O'odham Nation including Sells-
521 PM MST Tue Aug 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
600 PM MST...

At 520 PM MST, Doppler radar was tracking a strong thunderstorm near
Pisinemo, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pisinemo, San Simon and San Simon West.

LAT...LON 3200 11228 3195 11248 3223 11263 3230 11233
TIME...MOT...LOC 0020Z 164DEG 10KT 3205 11241

Carpenter

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:28 PM MSTSpecial Weather StatementTWCPima62 min
Aug 12, 3:08 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 12, 3:37 PM MSTSpecial Weather StatementTWCCochise38 min

Nearby

Special Weather Statements in Arizona, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.